Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 142, NWS Denver/Boulder, CO

June 15, 2024Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 15, 2024, 7:42 PM MDT for Washington County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2024, 7:42 PM MDT (01:42 UTC)
Expired
Jun 15, 2024, 8:15 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Washington County, CO

The radar

The Denver radar (KFTG), 117 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 376 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 5:25 PM MDT, 2 hours 17 minutes earlier. Its key messages:

  • Warmer, drier, and breezy on Sunday with Heat Advisories across the southeast Denver metro.
  • Critical fire weather conditions on Sunday, likely continuing on Monday.
  • Snowmelt producing minor impacts from high streams. Gradually diminishing flows next week.
  • Cooler for Tuesday and Wednesday
Area forecast discussion, Jun 15, 5:25 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
525 PM MDT Sat Jun 15 2024

.KEY MESSAGES...

- Warmer, drier, and breezy on Sunday with Heat Advisories across
  the southeast Denver metro.

- Critical fire weather conditions on Sunday, likely continuing on Monday.

- Snowmelt producing minor impacts from high streams. Gradually
  diminishing flows next week.

- Cooler for Tuesday and Wednesday

&&

.SHORT TERM /Through Sunday/...
Issued at 228 PM MDT Sat Jun 15 2024

Gusty showers will linger into the early evening hours today. One
of these high-based showers produced a microburst almost directly
over KAPA earlier in the afternoon with a gust to 44kt... and
while that's likely on the higher end of the gust potential, it
wouldn't be surprising to a few additional gusts of 40-50 mph.
Showers will quickly diminish near sunset.

Tomorrow's forecast is surprisingly challenging. Southwesterly
flow aloft will gradually strengthen through the day, advecting a
hotter/drier airmass into the region. Model cross sections show
very little moisture through the column, and skies should be
mostly sunny through the day. Meanwhile, temperatures should also
increase to about 18-20C, which is roughly 2-4C warmer than today.

This would all be pretty straightforward, if not for a push of
cooler/more moist airmass associated with a weak front/outflow
from a storm system tracking across the northern Rockies/Great
Plains this evening. Guidance is in good agreement that this
shallow boundary will reach the northeastern edge of our forecast
area by Sunday morning, but models remain largely inconsistent on
how that boundary moves during the afternoon hours. This is
further complicated by the potential for a lee surface
trough/Denver cyclone to form during the day as well.

On the hotter/drier side of this boundary, high temperatures
should reach the mid to upper 90s. Experimental Heat Risk values
are borderline for issuing advisories, but given the lack of
cloud cover and the (relatively) early season... have opted for a
Heat Advisory for Denver and southeast into the Palmer Divide and
Lincoln county. There will also be an increased fire danger on the
dry side of this boundary and across the high country (see the
Fire section below).

&&

.LONG TERM /Sunday night through Saturday/...
Issued at 228 PM MDT Sat Jun 15 2024

The extended forecast period will begin with a persistent
southwesterly flow aloft as upper level troughing develops over
the western CONUS. After another 90+ degree day across the plains
on Monday, things will cool down for Tuesday and Wednesday with a
cold frontal passage before the heat ramps back up for the end of
the week.

Monday is forecast to be warm and dry ahead of the aforementioned
cold front. Forecast soundings indicate a dry boundary layer with
DALR and a lacking moisture profile. With only 13% of ensemble
members showing a roughly 15% chance of precipitation, will keep
isolated PoPs in the forecast for locations over the eastern
portion of the CWA. With relative humidities and wind gusts
crossing into critical fire weather criteria, highlights will
likely be needed Monday afternoon. See the fire weather
discussion below for more details.

Southwesterly flow aloft will continue Tuesday and Wednesday,
however, the passing cold front will help usher in some moisture and
cooler air from the north. Max temps will drop to a few degrees
below normal, and roughly 10-15 degrees cooler than what was felt
on Monday. A few showers and isolated storms are possible in the
afternoon over the mountains and the Palmer Divide, but from a
deterministic standpoint, agreement with regards to moisture and
precipitation is lacking past this point. Ensembles show a 30%
chance of overnight storms and showers across the plains on
Tuesday night, east of DIA, with thunderstorms more likely over
the farthest east locations.

Southerly surface flow looks probable to provide ample moisture
support from the Gulf to allow for afternoon storms to develop for
the remainder of the week. Surface dewpoints look to steadily
increase beginning Wednesday, and may reach the upper 50s to mid
60s across portions of the plains by Friday. Temperatures will
climb back up into the 80s and 90s beginning Thursday, and
ensembles show mean CAPE values climbing to 1000+ J/kg both
Thursday and Friday across portions of the plains, mainly east of
DIA.

&&

.AVIATION /00Z TAFS through 00Z Sunday/...
Issued at 523 PM MDT Sat Jun 15 2024

VFR through the TAF period. Slight chance (20%) remains for a very
brief high-based shower in the vicinity of KDEN over the next ~2
hours. Main impacts would be from variable/gusty outflow winds
with little precipitation expected, with highest potential being
for NW outflow winds in the next couple of hours from ongoing
convection due north of the Denver area. Expecting a transition to
southerly drainage flow this evening.

Low confidence in the wind forecast tomorrow as a weak frontal
push, a Denver cyclone, or a well mixed southwest flow are all
possible by midday Sunday. For now have opted to keep a fairly
light northeast in at DEN.

&&

.FIRE WEATHER...
Issued at 228 PM MDT Sat Jun 15 2024

A much drier airmass is expected to advect into the high country
and portions of the Palmer Divide/plains tomorrow. HREF ensemble
mean relative humidity falls to 10-15% across the high valleys and
across the Palmer Divide/plains south of I-70 by the early
afternoon. Winds are marginal but would likely support a window of
near Red Flag criteria gusts for several hours on Sunday
afternoon. However, a shallow cold front is also expected to sink
south into the plains Sunday with substantially more surface
moisture north of the boundary. Some uncertainty with the position
of that boundary and about overall fuel conditions, but enough
confidence to go ahead with a Red Flag Warning where confidence is
a little higher.

Multiple days of 90+ degree temperatures and fuels at critical
status will lead to widespread elevated and critical fire weather
conditions across the forecast area on Monday afternoon. Critical
fire weather conditions are likely for Zones 212-216 and Zones
238-247 and Zone 249. Highlights will be issued in the coming
shifts.

&&

.HYDROLOGY...
Issued at 228 PM MDT Sat Jun 15 2024

Elevated flows continue in the mountain streams, with Flood
Advisories remaining in effect for the streams above Granby and
Grand Lake. Remain alert of the dangers of water that is running
high and cold. Flows are expected to gradually decrease next week
as the peak snowmelt is passing by.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 6 PM MDT Sunday for COZ213-214-241-
245>247.

Heat Advisory from noon to 7 PM MDT Sunday for COZ040-041-
045>047.

&&

SHORT TERM...Hiris
LONG TERM...Bonner
AVIATION...Rodriguez
FIRE WEATHER...Bonner/Hiris
HYDROLOGY...Hiris
Hazardous weather outlook, Jun 15, 10:46 AM MDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1046 AM MDT Sat Jun 15 2024

COZ030>051-161700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1046 AM MDT Sat Jun 15 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warmer temperatures are expected this afternoon with highs in the
plains near 90 degrees. Isolated afternoon showers are possible
across the Front Range mountains and foothills into the urban
corridor. These showers could produce briefly gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot and mainly dry weather will continue Sunday and Monday
with temperatures above 90 across the urban corridor and plains.
A cold front will bring cooler temperatures for the plains on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 15, 5:27 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Denver CO
527 PM MDT Sat Jun 15 2024

COZ047-160015-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
527 PM MDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LINCOLN COUNTY
THROUGH 615 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Point, or 42 miles north of North La Junta, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wild Horse Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3857 10363 3871 10354 3856 10317 3852 10319
      3852 10353
TIME...MOT...LOC 2327Z 297DEG 16KT 3862 10349

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 15, 5:32 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Denver CO
532 PM MDT Sat Jun 15 2024

COZ046-160015-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
532 PM MDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LINCOLN COUNTY
THROUGH 615 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Genoa, or 11 miles east of Limon, moving east at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hugo, Arriba, and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3928 10360 3936 10323 3910 10319 3910 10357
TIME...MOT...LOC 2332Z 264DEG 10KT 3921 10350

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 15, 6:19 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Denver CO
619 PM MDT Sat Jun 15 2024

COZ045-160045-
Central and East Adams and Arapahoe Counties CO-
619 PM MDT Sat Jun 15 2024

...GUSTY SHOWERS WILL IMPACT EASTERN ADAMS COUNTY THROUGH 645 PM
MDT...

At 618 PM MDT, Doppler radar was tracking an outflow boundary with
gusty winds 4 miles west of Leader, or 31 miles southwest of Fort
Morgan, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3982 10425 3995 10416 3989 10385 3969 10395
TIME...MOT...LOC 0018Z 289DEG 19KT 3988 10414

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 15, 6:32 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Denver CO
632 PM MDT Sat Jun 15 2024

COZ043>045-160100-
Central and South Weld County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
632 PM MDT Sat Jun 15 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN MORGAN AND NORTHEASTERN
ADAMS COUNTIES THROUGH 700 PM MDT...

At 631 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 4 miles northwest of Snyder
to 10 miles west of Hoyt, or along a line extending from 9 miles
northeast of Fort Morgan to 40 miles southeast of Greeley. Movement
was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Morgan, Brush, Log Lane Village, Hillrose, Hoyt, Leader, Adena,
Twelve-Mile Corner, Snyder, and Adena School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4033 10347 4022 10347 3987 10401 4000 10441
      4039 10379
TIME...MOT...LOC 0031Z 280DEG 21KT 4035 10366 3997 10426

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MENSCH
Special weather statement, Jun 15, 6:52 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Denver CO
652 PM MDT Sat Jun 15 2024

COZ045-049-160115-
Washington County CO-Central and East Adams and Arapahoe Counties CO-
652 PM MDT Sat Jun 15 2024

...GUSTY SHOWERS WILL IMPACT NORTHEASTERN ARAPAHOE...WEST CENTRAL
WASHINGTON AND EASTERN ADAMS COUNTIES THROUGH 715 PM MDT...

At 652 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 4 miles northwest of Shamrock to 10 miles northwest of
Cottonwood Valley, or along a line extending from 22 miles south of
Fort Morgan to 36 miles north of Limon. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Last Chance and Shamrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3999 10350 3966 10361 3974 10399 3997 10389
TIME...MOT...LOC 0052Z 271DEG 24KT 3994 10386 3977 10391

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 15, 7:15 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Denver CO
715 PM MDT Sat Jun 15 2024

COZ044-049-160200-
Washington County CO-Morgan County CO-
715 PM MDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN AND CENTRAL
WASHINGTON COUNTIES THROUGH 800 PM MDT...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gary, or 16 miles southeast of Fort Morgan, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Akron, Gary, and Woodrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3997 10368 4014 10369 4024 10318 3992 10317
TIME...MOT...LOC 0115Z 258DEG 32KT 4007 10360

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RODRIGUEZ

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:19 PM MDTSpecial Weather StatementBOUAdams26 min
Jun 15, 6:32 PM MDTSpecial Weather StatementBOUMorgan28 min
Jun 15, 6:52 PM MDTSpecial Weather StatementBOUWashington23 min
Jun 15, 7:15 PM MDTSpecial Weather StatementBOUWashington45 min
Jun 15, 7:54 PM MDTSevere Thunderstorm WarningBOUWashington36 min
Jun 15, 8:07 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWashington23 min
Jun 15, 8:37 PM MDTSevere Thunderstorm WarningBOULogan, Phillips38 min
Jun 16, 2:42 PM MDTFire Weather WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 4 more12 hr
Jun 16, 2:42 PM MDTRed Flag WarningBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 10 more30 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.